Alert archive / Texas / Red Flag Warnings in 2014

Red Flag Warning 47, NWS Midland/Odessa, TX

June 10, 2014

NWS Midland/Odessa, TX issued this red flag warning at Jun 10, 2014, 2:26 PM CDT. It took effect at Jun 11, 2014, 11:00 AM CDT. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 10, 2014, 2:26 PM CDT (19:26 UTC)
In effect from
Jun 11, 2014, 11:00 AM CDT
Expired
Jun 11, 2014, 10:00 PM CDT
In force
11 hr
Issued by
NWS Midland/Odessa, TX

The text

As transmitted, in the capitals the NWS used until 2016.

219 
WWUS84 KMAF 101926
RFWMAF

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
226 PM CDT TUE JUN 10 2014

...RED FLAG WARNING IN EFFECT FOR THE GUADALUPE MOUNTAINS
WEDNESDAY FOR RH/S OF 5 TO 10 PERCENT...WINDS OF 20 TO 30 MPH...
AND VERY HIGH TO EXTREME FIRE DANGER ...

.AN UPPER LEVEL STORM SYSTEM WILL MOVE EAST INTO THE AREA
WEDNESDAY WITH WESTERLY FLOW ALOFT INCREASING AND PUSHING DRIER
AIR INTO THE REGION. SINCE 20 FOOT WIND SPEEDS WILL RISE TO AT
LEAST 20 TO 30 MPH IN THE GUADALUPE MOUNTAINS, CRITICAL FIRE
WEATHER CONDITIONS ARE EXPECTED.  THE FIRE DANGER RATING WILL BE
VERY HIGH TO EXTREME.

NMZ114-TXZ258-111200-
/O.NEW.KMAF.FW.W.0047.140611T1600Z-140612T0300Z/
GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ-GUADALUPE MOUNTAINS-
126 PM MDT TUE JUN 10 2014

...RED FLAG WARNING IN EFFECT FROM 10 AM TO 9 PM MDT WEDNESDAY
FOR GUSTY WINDS AND LOW HUMIDITY FOR THE GUADALUPE MOUNTAINS...

* WIND...WEST 20 TO 30 MPH

* HUMIDITY...5 TO 10 PERCENT

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

AVOID THE USE OF OPEN FLAMES OR ANY ACTIVITIES THAT MAY GENERATE
SPARKS. ACCIDENTAL IGNITIONS WILL HAVE THE POTENTIAL TO GROW
QUICKLY INTO DANGEROUS WIND- DRIVEN WILDFIRES.

&&

$$

FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/MAF (ALL LOWER CASE)

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at Jun 10, 2:15 PM CDT, 11 minutes earlier.

Area forecast discussion, Jun 10, 2:15 PM CDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
215 PM CDT Tue Jun 10 2014

.DISCUSSION...

A cool, dry surface ridge over the region will continue to shift
eastward with southeasterly winds on it's backside advecting low
level moisture into the higher terrain via the Rio Grande River
valley.  Through max heating think a few thunderstorms will be
possible in and near the Davis Mountains as temperatures warm near
or above normal levels.  Shear is not pronounced today, but gusty
winds and a dry lightning strike or two could result from any storms
this afternoon/evening due to a dry subcloud layer.  An upper ridge
centered over Mexico will flatten Wednesday as a shortwave trough
near SoCal this afternoon translates eastward.  A low level thermal
ridge will expand over the region with high temperatures rising well
above normal.  Dry air filtering into the western half of the
forecast area will increase fire concerns, so please see the Fire
Weather Discussion below for further details.  In addition, a
dryline will sharpen up over the Permian basin Wednesday afternoon.
Intense heating at the surface will combine with a volatile unstable
airmass along and east of the dryline, and the mentioned shortwave
trough, for thunderstorms to initiate.  Steep mid level lapse rates
of 8-9 C/Km along with 0 to 6Km bulk shear vectors around 30kt will
likely yield strong to severe storms.  Additional thunderstorms
could form further west across the Stockton Plateau into the Davis
Mountains, but lower surface dewpoints may limit coverage, if not
prevent convective development.  Large hail and damaging winds will
be the main threats along the dryline, as will locally heavy
rainfall.  Gusty winds could occur further west with any storms
since the subcloud layer will be pretty dry.

A cold front will move south into the area Thursday, aided by
outflow from a convective complex to develop over the central/
southern U.S. Plains Wednesday night.  A few thunderstorms could
develop along and behind the boundary during the day, but there does
not appear to be much mid level support for widespread convection.
temperatures will drop near, if not below normal over the northeast
Thursday and most of the area Friday.  As the front pushes into the
higher terrain Thursday night, upslope flow will increase as will
low level moisture, so a few thunderstorms over the higher terrain
are not out of the question.  Another shortwave trough will head
toward the region Friday, and with upslope flow continuing through
the day, think we could see thunderstorms develop over the higher
terrain Friday afternoon, then move eastward Friday night as a low
level jet increases over the Permian Basin.  Have added PoPs for
both periods and made a mention of severe storms since instability,
shear and lapse rates will be favorable for strong to severe
storms.  The upper pattern is progged to stay much the same into
next week, that is, periodic shortwave troughs will flatten the
upper ridge over Mexico with at least widely scattered convection
possible due to low level moist air remaining over the region more
often than not.  Have not added any PoPs beyond Friday just yet
since there is a variety of solutions regarding dryline position and
shortwave timing.  It does appear temperatures will mainly be above
normal in the latter forecast periods though.

&&

.FIRE WEATHER...

Temperatures will begin to heat up across southeast New Mexico and
West Texas today.  However, low level moisture will begin to
increase via the Rio Grande River valley and into the higher terrain
which should keep minimum afternoon RHs above 15 percent, except
over portions of the Guadalupe Mountains, southeast New Mexico
Plains, Van Horn area and Presidio Valley.  Some thunderstorms will
be possible this afternoon and evening in the Davis Mountains, and
perhaps into the Presidio Valley.  Lightning strikes could ignite
dry fuels, and gusty, erratic thunderstorm winds could fan the
flames from any of these storms.

After fair to good recovery tonight, hot temperatures will set in
again across the region as westerly flow aloft increases somewhat
around the northern periphery of an upper ridge over Mexico.  Expect
minimum RHs to dip to 5 to 15% along and west of a Lamesa to Stanton
to Lajitas line Wednesday afternoon.  The flow aloft will be
relatively weak, but there appears to be enough of a surface
pressure gradient over the Guadalupe Mountains for critical fire
weather conditions.  Will issue a Red Flag Warning for the Guadalupe
Mountains, mainly for the lower elevations, from 11/16Z to 12/03Z.
Near critical conditions will occur over much of the rest of the
western half of the forecast area, but 20 foot wind speeds do not
look to stay at 20 mph or greater for very long, if they do reach
those levels at all.  A dryline will sharpen up over the Permian
Basin and Lower Trans Pecos Wednesday afternoon with thunderstorms
possible along it.  Some of the storms could produce strong winds,
if not large hail.  The Haines Index will be moderate to high over
the area.

Recovery will be poor over the western half of the forecast area
Wednesday night, but good or better over the east.  A cold front
will move into the region Thursday, lower high temperatures to near
or below seasonal levels over portions of the southeast New Mexico
Plains, northern Permian Basin and western Low Rolling Plains.
However, hot temperatures will help drop RHs below 15% along and
west of the Pecos River Thursday afternoon ahead of the front.
At this time, 20 foot wind speeds do not look strong enough for
critical fire weather conditions though.  There will also be a
slight chance of thunderstorms along and behind the front, some of
which could produce gusty winds and hail.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 64 101  69  91  /   0  10  10  10
BIG SPRING TX              66 104  71  91  /   0  30  20  10
CARLSBAD NM                65 104  68  95  /   0  10  10  20
DRYDEN TX                  74 108  79 107  /   0  30  30  10
FORT STOCKTON TX           71 103  70  99  /   0  20  10  20
GUADALUPE PASS TX          71  98  73  89  /  10  10  10  10
HOBBS NM                   60 101  66  91  /   0  10  10  20
MARFA TX                   58  97  61  93  /  10  20  10  10
MIDLAND INTL AIRPORT TX    69 102  71  93  /   0  20  20  10
ODESSA TX                  68 100  72  93  /   0  20  10  10
WINK TX                    68 105  72  97  /   0  10  10  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING from 10 AM to 9 PM MDT Wednesday FOR THE
     FOLLOWING ZONES... Guadalupe Mountains NP/Lincoln NF/LNZ.

TX...RED FLAG WARNING from 10 AM to 9 PM MDT Wednesday FOR THE
     FOLLOWING ZONES... Guadalupe Mountains.

&&

80/67
Hazardous weather outlook, Jun 10, 2:18 PM CDT, 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
218 PM CDT TUE JUN 10 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-111930-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
218 PM CDT TUE JUN 10 2014 /118 PM MDT TUE JUN 10 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN ISOLATED THUNDERSTORM OR TWO WILL BE POSSIBLE IN AND NEAR THE
DAVIS MOUNTAINS THIS AFTERNOON AND EVENING.  GUSTY WINDS NEAR 50 MPH
WILL BE THE MAIN THREAT FROM ANY STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HOT, DRY AND WINDY CONDITIONS ARE EXPECTED TO OCCUR IN THE GUADALUPE
MOUNTAINS FROM LATE WEDNESDAY MORNING UNTIL WEDNESDAY EVENING.
SINCE CONDITIONS WILL BE FAVORABLE FOR FIRE GROWTH AND SPREAD, A RED
FLAG WARNING IS IN EFFECT.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AFTERNOON AND
EVENING ALONG THE DRYLINE OVER THE PERMIAN BASIN, LOWER TRANS PECOS
AND INTO THE BIG BEND REGION, IF NOT FURTHER WEST ACROSS THE
STOCKTON PLATEAU AND INTO THE DAVIS MOUNTAINS.  SOME OF THESE STORMS
COULD BE SEVERE WITH LARGE HAIL, DAMAGING WINDS AND LOCALLY HEAVY
RAINFALL THE MAIN THREATS.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THURSDAY OVER MUCH OF
SOUTHEAST NEW MEXICO AND WEST TEXAS AS A COLD FRONT MOVES SOUTH INTO
THE REGION.  AT THIS TIME, IT APPEARS THUNDERSTORMS WILL REMAIN
BELOW SEVERE LIMITS.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE FRIDAY MAINLY WEST OF
THE PECOS RIVER DURING THE DAY, WITH STORMS POSSIBLY SPREADING
INTO THE PERMIAN BASIN FRIDAY NIGHT.  THUNDERSTORMS COULD BE
SEVERE WITH LARGE HAIL, DAMAGING WINDS, FREQUENT LIGHTNING STRIKES
AND HEAVY RAINFALL. RESIDENTS ARE URGED TO MONITOR LATER
FORECASTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, Jun 10, 12:48 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1248 PM CDT TUE JUN 10 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     TORNADO          5 E OTIS                32.35N 104.08W
06/08/2014                   EDDY               NM   PUBLIC

            BRIEF TOUCHDOWN

&&

ANDREW.ARNOLD

Nearby

Red Flag Warnings in Texas, 2014Red Flag Warnings in New Mexico, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.